Neuroleptic-induced dysphagia

Dysphagia. Fall 1997;12(4):177-9. doi: 10.1007/PL00009533.

Abstract

Neuroleptic medications may result in extrapyramidal symptoms that can affect swallowing. Both oral and pharyngeal phases of swallowing may be affected. Unlike the more common causes of dysphagia, especially in the elderly, drug-induced dysphagia may be reversible. This report describes a case of neuroleptic-induced dysphagia in an elderly male with Alzheimer's disease. When the loxapine was discontinued, the dysphagia improved significantly.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Alzheimer Disease / complications
  • Antipsychotic Agents / adverse effects*
  • Deglutition Disorders / chemically induced*
  • Deglutition Disorders / complications
  • Deglutition Disorders / diagnosis
  • Fluoroscopy / methods
  • Haloperidol / adverse effects*
  • Humans
  • Male
  • Mental Disorders / drug therapy
  • Severity of Illness Index
  • Thioridazine / adverse effects*

Substances

  • Antipsychotic Agents
  • Haloperidol
  • Thioridazine